• Quote of the Day
    "You have it easily in your power to increase the sum total of this world's happiness by
    giving a few words of sincere appreciation to someone who is lonely or discouraged."
    Dale Carnegie, posted by Cat Dancer

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,405
Points
63
Hypothyroidism's effects on mental health are underestimated
January 06, 2005
NewsRx.com

Incidence of depression was found to be significantly higher in patients with hypothyroidism in a study of psychiatric symptoms in thyroid patients with different functional states.

"Previous studies on hypothyroid subjects have indicated serious psychiatric symptoms affecting the patients' quality of life," noted R. Larisch and colleagues, University of Dusseldorf, Germany.

In their current study, Larisch's team administered a 12-item general health questionnaire, which aids in detecting mood disturbances, to 254 patients (mean age: 56 ± 14 years [mean standard deviation]; 181 female, 73 male) "referred to a hospital for radioiodine treatment of hyperthyroidism or for follow-up of differentiated thyroid cancer."

Analysis of the completed questionnaires revealed that "euthyroid and hyperthyroid patients did not differ significantly in their general health questionnaire score (11 ± 5 vs. 11 ± 7), nor did subclinical hyperthyroid (11 ± 6) or subclinical hypothyroid subjects (12 ± 5)."

The hypothyroid patients as a group, on the other hand, had a significantly higher mean score (17 ± 7, p<0.001, ANOVA)."

The researchers concluded, "Binary logistic regression revealed that hypothyroidism increases age and gender-adjusted risk for critical mood deterioration by seven-fold. Thus, hypothyroidism represents a widely underestimated functional condition that may severely affect mental health."

Larisch and coauthors published their study in Hormone and Metabolic Research.

Source: Depression and anxiety in different thyroid function states. Hormone Metab Res, 2004;36(9):650-653.

For more information, contact R. Larisch, University of Dusseldorf, Dept. of Nuclear Med, Moorenstr 5, D-40225 Dusseldorf, Germany.

Publisher contact information for the journal Hormone and Metabolic Research is: Georg Thieme Verlag kg, Rudigerstr 14, D-70469 Stuttgart, Germany.
 

haunting

Member
Joined
Nov 11, 2004
Messages
142
Points
16
Interesting. When I became really ill as an adult with mental illness, my doctor found that I had hypothyroidism. That was about 6 years ago and I have been on meds for this since then.

My family doctor said that thyroid function can affect depression but not to the severity of my depressive state. I was extremely ill at the time but I do feel that this most certainly had something to do with it. The part that frustrates me is that my thyroid jumps up and down. Seems like the levels are never steady. So why can't they just take the damn thing out? So if they say that it can affect someone's mood to this degree, what can one do if their levels fluctuate to this point??

Haunting
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,405
Points
63
Have you been back to discuss this aspect with your doctor? Or asked for a referral to a specialist?

It may well be that with your other current health problems, your doctor is deferring any action on the thyroid problem. However, normally, if the thyroid continues to vacillate between hyper- and hypo-activity, they will eventually knock it out with radioactive iodine and then start you on throxin supplements (synthroid).
 

haunting

Member
Joined
Nov 11, 2004
Messages
142
Points
16
I did discuss this with him briefly yesterday. I am already on eltronxin. (did I spell that correctly).
As he is sending me for blood work today, he is also having my levels checked to where they are at. When we get the results back I will push this issue at little more. I do think that he is taking into account the current medical issues at hand...maybe this is why he does not want to take further action in regards to my thyroid.
So when they "knock it out" with radioactive iodine, what happens then? I thought I was already on synthroid (eltronxin), so if they do this then how can this hormone be monitored to a healthy level?

Thanks Dr. Baxter.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,405
Points
63
Eltroxin is a brand name for synthetic thyroxin.

Whether they need to use a procedure to knock out the thryoid depends on what it's doing at the moment. If you are consistently hypo, they would likely just supplement the amount of thyroxin your body produces. If it is up and down a lot, they'd be more likely to consider knocking it out to better control the levels -- in that case, all of the thyroxin would be via the medication.

But as I said, if you are experiencing other medical problems as you are, I can fully understand that your doctor might want to stabilize you in other respects first.
 

haunting

Member
Joined
Nov 11, 2004
Messages
142
Points
16
Okay, makes perfect sense to me then. I have had problems with my levels before but it was more just needing to increase the meds. So I can understand why my doctor wants to stabilize the other problems first as my thyroid is jumping to hyper-hypo.

I am sure this is why he checks it regularily when I get blood work done. (which I did not make it too today). I was so drained, I had to lay down. I am still in my pj's for crying out loud. But I will get it done tomorrow as my t's office is all of a minute walk away. So I will go for blood work and then go for my appointment.

thanks for the info Dr. Baxter. Very helpful and quite interesting. Much appreciated!!!
 

amth

Member
Joined
Apr 15, 2005
Messages
14
Points
1
hypothyroidism

I was diagnosed about 7 years ago,through a routine blood test,i had never heard of it or what symptoms came with it,untill i researched and found that i had the same symptoms.My doctor gave me thyroxine and no info,even though i am on the medication i still get symptoms especially when i am stressed,i dont know alot about it and the effects could anyone give me any info,about how it affects your mood and your body even when your on medication.I take 50mcg and have a blood test every year,but i thought you had to have your heart checked i didnt,and i have poor circulation and skin rashes like dry patches that itch dont know if thats got anything to do with the condition.help.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,405
Points
63
Symptoms of Hypothyroidism

Symptoms of hypothyroidism usually develop slowly over months or years. Symptoms and signs may include:
  • Coarse and thinning hair.
  • Dry skin.
  • Brittle nails.
  • A yellowish tint to the skin.
  • Slow body movements.
  • Cold skin.
  • Inability to tolerate cold.
  • Feeling tired, sluggish, or weak.
  • Memory problems or difficulty concentrating.
  • Depression.
  • Constipation.
  • Heavy or irregular menstrual periods that may last longer than 5 to 7 days. [/list:u] Other, less common symptoms may include:
    • An enlarged thyroid gland (goiter).
    • Modest weight gain, often 10 lb(4.5 kg) or less.
    • Swelling of the arms, hands, legs, and feet, and facial puffiness, particularly around the eyes.
    • Hoarseness.
    • Muscle aches and cramps. [/list:u]
 

amth

Member
Joined
Apr 15, 2005
Messages
14
Points
1
hypothyroidism whats the symptoms

.......on the mind,i dont know how long i have had it for but i have always been depressed even as a child.I remember feeling cold and shivering sitting in front of a fire i was about 11,i shivered for over a week.I went through alot of stress and anxiety as a child could that have been a factor in my getting hypothyroidism?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,405
Points
63
It's possible, I suppose. I'm no endocrinologist and I do know that thyroid problems seem to be more common in adolescents and adults than in young children but I don't know enough about it to know the statistics for pre-teens.
 

amth

Member
Joined
Apr 15, 2005
Messages
14
Points
1
about medication

Im taking levothyroxine 50mcg,i have my blood tested every year to check the levels.When i first started taking them after a few months i started to feel alot clearer mentally,but in the past 2 years im starting to feel down and lethargic again,but my blood levels are normal,i have also got dry skin brittle hair water retention all the signs seem to be gradually creeping back,i have been under alot of stress for the past 4 years,can that affect the condition or are they the signs of stress?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,405
Points
63
As noted before, I'm not an endocrinologist but I think stress can be a factor -- if it's been a while since you had your levels checked, might be worth doing again.
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
Stress can definitely be a factor in thyroid problems, whether hyperthyroid or hypothyroid. Stress affects all the body's systems. I'd have my levels checked again, were I you, hon.
 

Latest posts

Top Bottom